1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin

Discussion in 'Metformin/Biguanides' started by ianbaddog, Mar 27, 2016.

  1. hardaker

    hardaker Type 2 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    I take 2 slow release metformin with my evening meal, they tried me on 3 but the side effects were not good. I suffer with needing to go quickly to the loo and can be on the loo for half an hour or more
     
  2. tom143

    tom143 Type 2 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    tom143-hi- have type2- taken metformin max dose along with gliclacide, sitagliptin and losartan for the best part of 20years, never had any problems whatsoever. do not test my blood but attend diabetic clinic twice a year for a full checkout.live a normal life without any problems. yes have had to adjust my diet but no harm done.do however take plenty of exercise thanks to my dogs.
     
  3. SamiaBabiker

    SamiaBabiker · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    Hi Ian
    I am T2 for nearly a year now started with the normal metformin but gave me a lot of grief with my belly for the 4 months then my GP put me on 1000mg SR metformin but unfortunately the SR tablets gave me palpitations my heart nearly jumped out of my chest then my GP immediately stopped them and I went back to the normal metformin I must say that I am ok with them now only if I don't behave myself and eat sugary or carby stuff that is when I get tummy cramps and diarrhea.
    SR metformin in very rare cases can cause palpitations and I am unfortunately one of them, but that doesn't mean that you can't tolerate them give it a go.
    I also work some night shifts and I understand what you mean, it just screws up your system
     
  4. 2Heads

    2Heads Type 2 · Newbie

    Messages:
    2
    Likes Received:
    2
    Trophy Points:
    43
    Hi All,
    First time I've posted so I hope this works OK. I have two questions and I'm sorry if the answers seem obvious to most of you!
    (i) I read that metformin should be taken with a meal and I assumed this was to avoid tummy upsets. I've never had a problem with that as I tend to have a cast iron stomach so I just take 2 in the morning when I wake up and 2 at night when I go to bed. However, I'm beginning to wonder if there are other reasons for taking with meals. Is my timing OK if my stomach is OK
    (ii) My GP didn't give me a tester as I'm Type2 but I bought one for myself. I realised it was going to cost me an arm and a leg (I don't suppose that losing a limb is a very good analogy on a forum about diabetes) so I test once a day when I get up. Now, I've seen people on hear saying that they are concerned when their reading gets up to 6.8 or so and yet I'm delighted if I can get it down that low!!! Are readings in the low 7s something I should be really concerned about first thing in the morning?
     
    • Informative Informative x 2
  5. Liam1955

    Liam1955 Type 2 · Master

    Messages:
    10,965
    Likes Received:
    33,484
    Trophy Points:
    298
    @2Heads - Metformin ought to be taken with food - during or after. Metformin lowers the amount of sugar created by the Liver, and decreases the amount of sugar absorbed by the intestines.
    Having a fasting reading of 7 is nothing to worry about, as some people do have, what is referred to as 'Liver Dumps' = (Dawn Phenomenon) - where your Liver releases stored glucose into your bloodstream on waking to boost your energy. So, a lot of people can get higher readings on a morning.:)
     
    • Friendly Friendly x 1
  6. Lorraineagain

    Lorraineagain Type 2 · Member

    Messages:
    8
    Likes Received:
    5
    Trophy Points:
    43
    Hi Ian, My experience of SR Metformin has been that I can tolerate 2 500mg per day but whenever I've increased it to 3 I have had an instant reaction - stomach cramps & diarrhea. You ay you are going to take 3 at onece - just make sure you're near a loo just in case. However, everyones different and you may be fine. Good Luck.
     
  7. 2Heads

    2Heads Type 2 · Newbie

    Messages:
    2
    Likes Received:
    2
    Trophy Points:
    43
    Thanks for your help and advice, Liam.
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook